Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Norman, OK

April 10, 1997Garfield County, Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 10, 1997, 7:35 PM CDT for Garfield County, Kingfisher County, Oklahoma. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 1997, 7:35 PM CDT (00:35 UTC)
Expired
Apr 10, 1997, 8:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Kingfisher County, OK

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:45 PM CDTHail 0.75Dover, OKThree-quater inch hail covered the ground on Hwy 81.
Apr 10, 8:20 PM CDTHail 0.88Covington, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS1 KOKC 110037 RRA
SVROKC
OKC073-047-110115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT THU APR 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     NORTHERN KINGFISHER

IN NORTHWESTERN OKLAHOMA
     GARFIELD

INCLUDING THE FOLLOWING LOCATIONS
     COVINGTON...DOVER AND HENNESSEY

AT 735 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
OVER DOVER MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF HALF
DOLLARS IS POSSIBLE WITH THIS STORM. 

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3592  9786 3594  9807 3642  9776 3639  9745
          3619  9765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:33 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 10, 2:33 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT THU APR 10 1997

SHOWERS HAVE FORMED ALONG THE SURFACE FRONT WHICH IS ALREADY MOVING
SLOWLY SOUTHEAST ACROSS THE NORTHERN TEXAS PANHANDLE AND NORTHWEST
OKLAHOMA.  MUCH COLDER TEMPERATURES IN THE 30S ARE STARTING TO MOVE
INTO THAT PART OF THE STATE.  THROUGH THE EVENING THE FRONT WILL
MOVE SLOWLY SOUTHEAST, BUT THE BEST UPWARD SUPPORT FOR THUNDERSTORMS
WILL COME CLOSER TO MIDNIGHT IN NORTHERN AND WESTERN OKLAHOMA AS THE
UPPER SYSTEM APPROACHES.  ADDITIONALLY, WITH THE RIGHT EXIT REGION
OF A JET TO OUR NORTH AND THE LEFT ENTRANCE REGION OF A JET STREAK
EXPECTED TO MOVE AROUND THE BASE OF THE TROUGH ACROSS SOUTHERN NEW
MEXICO LATE THIS EVENING, SHOWERS AND STORMS SHOULD BECOME MORE
WIDESPREAD AFTER MIDNIGHT.  A SQUALL LINE IS LIKELY TO DEVELOP IN
CENTRAL OKLAHOMA WITH THE PASSAGE OF THE FRONT -- EXPECTED TO REACH
THE OKLAHOMA CITY AREA BETWEEN 4 AND 7 AM.

BEHIND THE FRONT, LIGHT RAIN WILL CHANGE TO SLEET AND THEN SNOW
ACROSS NORTHWEST OKLAHOMA EARLY FRIDAY MORNING AND WILL MIX WITH
SLEET OR SNOW IN THE NORTH CENTRAL.  POST FRONTAL PRECIPITATION
ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA MAY BE A RAIN/SLEET MIX
THROUGH THE EARLY AFTERNOON, ALTHOUGH EXPECTED TO BE RATHER LIGHT.
SKIES MAY BE SLOW TO CLEAR SATURDAY AS THE UPPER SYSTEM MOVES EAST
THROUGH THE CENTRAL PLAINS.

TEMPERATURES WILL SLOWLY FALL THROUGH THE DAY FRIDAY BEHIND THE
FRONT WITH AFTERNOON READINGS LIKELY BELOW FREEZING IN NORTHERN
OKLAHOMA.  MANY AREAS WILL SEE 20S SATURDAY NIGHT AS THE SURFACE
PRESSURE RIDGE MOVES INTO THE STATE.

FCSTID = 9
OKC   40  42  31  42 / 100  70  20   0
HBR   39  41  29  43 /  90  60  10   0
SPS   44  44  34  47 /  80  40  10   0
GAG   30  30  25  37 /  90  60   0   0
PNC   34  34  26  39 / 100  80  20   0
DUA   55  60  38  48 /  70 100  30   0

.OKC...
OK...NONE.
TX...NONE.
WR

In the hours before

Special weather statement, Apr 10, 3:39 PM CDT, 3 hours 56 minutes before
OKZ004>013-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT THU APR 10 1997

...LIGHT SNOW IS LIKELY ACROSS NORTHWEST OKLAHOMA FROM LATE TONIGHT
THROUGH FRIDAY MORNING...

AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO NORTHERN OKLAHOMA LATER THIS
EVENING DROPPING TEMPERATURES INTO THE 20S BY SUNRISE FRIDAY.  A STORM
SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST LATE TONIGHT BRINGING
RAIN SHOWERS THIS EVENING THEN A MIXTURE OF SLEET AND SNOW TO NORTHWEST
OKLAHOMA.  COLD AIR BEHIND THE FRONT WILL BE SUFFICIENT TO CHANGE THE
PRECIPITATION TO ALL SNOW GENERALLY NORTH OF A SHATTUCK TO MEDFORD LINE
ON FRIDAY MORNING.  ALTHOUGH PRECIPITATION WILL BE DIMINISHING BEHIN6D
THE FRONT...SOME LOCATIONS IN THE NORTHWEST COULD RECEIVE UP TO TWO
INCHES OF SNOW BY EARLY AFTERNOON FRIDAY.  NORTH CENTRAL OKLAHOMA WILL
LIKELY RECEIVE A MIXTURE OF SLEET AND SNOW WITH LITTLE ACCUMULATION
BEFORE ENDING MIDDAY FRIDAY.

WR
Special weather statement, Apr 10, 3:45 PM CDT, 3 hours 50 minutes before
OKZ004>013-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT THU APR 10 1997

...LIGHT SNOW IS LIKELY ACROSS NORTHWEST OKLAHOMA FROM LATE TONIGHT
THROUGH FRIDAY MORNING...

AN UNSEASONABLY COLD AIRMASS WILL MOVE INTO NORTHERN OKLAHOMA LATER THIS
EVENING DROPPING TEMPERATURES INTO THE 20S BY SUNRISE FRIDAY.  A STORM
SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST LATE TONIGHT BRINGING
RAIN SHOWERS THIS EVENING THEN A MIXTURE OF SLEET AND SNOW TO NORTHWEST
OKLAHOMA.  COLD AIR BEHIND THE FRONT WILL BE SUFFICIENT TO CHANGE THE
PRECIPITATION TO ALL SNOW GENERALLY NORTH OF A SHATTUCK TO MEDFORD LINE
ON FRIDAY MORNING.  ALTHOUGH PRECIPITATION WILL BE DIMINISHING BEHIND
THE FRONT...SOME LOCATIONS IN THE NORTHWEST COULD RECEIVE UP TO TWO
INCHES OF SNOW BY EARLY AFTERNOON FRIDAY.  NORTH CENTRAL OKLAHOMA WILL
LIKELY RECEIVE A MIXTURE OF SLEET AND SNOW WITH LITTLE ACCUMULATION
BEFORE ENDING MIDDAY FRIDAY.

WR

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.